MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0206
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed and detached smart coils in the target vessel using the handle.Next, the physician advanced another smart coil into the target vessel and attempted to detach it using a handle; however, the smart coil failed to detach.It was also reported that the physician attempted to manually detach the smart coil; however, the coil would not detach.Therefore, the smart coil and handle were removed.The physician then advanced and detached new smart coils in the vessel using a new handle.Subsequently, the physician advanced another smart coil into vessel and attempted to detach it using the second handle but, the smart coil failed to detach.Therefore, the physician decided to remove the smart coil; however, while retracting, the smart coil had unintentionally detached inside the microcatheter.The microcatheter containing the detached smart coil was then removed.The procedure was completed using non-penumbra coils and a new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the second returned smart coil confirmed the embolization coil was detached from its pusher assembly inside a non-penumbra microcatheter.Further evaluation revealed that the pet lock was separated, and the pusher assembly had kinks along its length and was unable to be removed from the non-penumbra microcatheter.The pet lock separation likely occurred during the detachment attempt.No damage was observed on the non-penumbra microcatheter; therefore, the root cause of the resistance while attempting to retract the pusher assembly could not be determined.Due to the return condition, the root cause of the reported complaint could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14322118
Report Number3005168196-2022-00204
Device Sequence Number17289663
Product Code HCG
UDI-Device Identifier00814548015972
UDI-Public814548015972
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/27/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/25/2026
Device Catalogue Number400SMTHXSFT0206
Device Lot NumberF106599
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2022
Supplement Date Received by Manufacturer05/19/2021
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date05/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005